Hail, Johnson
- When
- April 19, 12:07 PM CST
- Where
- Johnson County, 1.78 mi NW of Edna
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 35.550, -93.640
Warm air tried to return on the 19th, but failed. It was cloudy and rainy, with temperatures in the 50s and 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Warm air tried to return on the 19th, but failed. It was cloudy and rainy, with temperatures in the 50s and 60s. Outside of isolated hailstorms in western Arkansas, severe storms stayed away from us along the Gulf Coast.
On the 20th, there was more hail locally. A very low freezing level (only 8,000 feet) and lots of dry air overhead (leading to evaporation/cooling) made it very easy for ice to form. During the late afternoon, a storm dumped a tremendous amount of mostly small hail at Mammoth Spring (Fulton County). Some stones were as large as a quarter. Roads were blanketed with hail as if it had snowed. Temperatures quickly dropped from the lower 70s into the upper 40s.
As the storm tracked to the southeast, it brought up to half dollar size hail and a 62 mph wind gust to College City (Lawrence County). A 54 mph wind gust was measured at Walnut Ridge (Lawrence County). Hail (up to quarter size) also accumulated on roads at Rogers (Benton County).
The 22nd was a repeat of the 19th. We lucked out as a gentle rain and cool conditions kept severe weather to a minimum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 19, 11:28 AM CST, 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 1228 PM CDT Sun Apr 19 2020 .AVIATION... Showers/storms will continue to overspread the area during the afternoon, with conditions deteriorating down to ifr. Rainfall coverage will be widespread by late this afternoon, with isolated thunderstorms possible. Except for being erratic around storms, winds will largely be variable around six knots or less. && .PREV DISCUSSION...(ISSUED 650 AM CDT Sun Apr 19 2020) AVIATION...19/12Z TAF CYCLE Widespread MVFR conds noted acrs the area this mrng. Seeing an overall lull in organized convection this mrng and expect this to persist thru midday. Next round of storms wl affect the FA this aftn and evening as the main storm sys passed just S of the area. OCNL IFR conds wl accompany the stronger storms. Conds wl sloly improve later in the PD as rain ends and drier air begins to advect into the region. /44/ PREV DISCUSSION...(ISSUED 425 AM CDT Sun Apr 19 2020) SHORT TERM...Today Through Monday Night First round of elevated convection is movg acrs the ERN half of the FA early this mrng. Expect the bulk of this activity to work out of the area before daybreak and wl adjust PoPs accordingly. Appears we shld see a break in rainfall coverage for the remainder of the mrng, with another round of convection movg into the FA later today into tngt as the main storm sys apchs. Hi-Res model solutions cont to show that the most unstable airmass wl rmn just of the S of our FA today as the assocd warm fnt attempts to lift N into AR. This scenario would result in large hail being the primary svr wx threat for storms N of the fnt. However, if the bndry is able to lift further NWD, sfc based storms could also pose a damaging wind concern as well. Rain chcs wl diminish fm the W tngt as the main storm sys/upr trof shift E of AR. Held onto PoPs a bit longer than previous fcst for tngt by using a blend of the slower 00Z ECMWF solution and more progressive GFS. Drier weather wl return for Mon. However, NW flow aloft is bringing a weak impulse SEWD acrs N AR late Mon/Mon ngt. Opted to keep a dry fcst for now, but later fcsts may need to consider some low PoPs for the NRN parts of the FA. LONG TERM...Tuesday Through Saturday Dry conditions will be seen at the start of the long term period as SFC high pressure over the area will begin moving out of the region on Tue. However...chances for rainfall return to the forecast Tue night as SRLY flow develops over the state. A new storm system will approach the state from the west on Wed...with an upper shortwave trough moving east over the state late Wed into Thu. This system will exit the area by late Thu into Thu night...with dry weather becoming more likely by Fri. However...another fast moving system looks to move into the area late in the forecast...with rain chances returning for Fri night into Sat. There will be some threat for strong to SVR storms late Wed into early Thu. However details regarding the overall SVR threat remain uncertain at this time. Depending on the timing and overall track of the upper level shortwave and SFC features...a few strong to severe storms could be seen for portions of the state. For now...refer to the latest forecasts in the coming days to see how the SVR Wx threat evolves mid week. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...57
Hazardous Weather Outlook National Weather Service Little Rock AR 430 AM CDT Sun Apr 19 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 430 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Thunderstorms will be likely later today into tonight, with some strong to severe thunderstorms possible. The best chances for seeing severe weather will be across the southwest third of the state. Large hail and damaging winds will be the primary threats with the strongest storms. An isolated tornado cannot be ruled out closer to the Louisiana border. Some locally heavy rainfall may also be seen, which may lead to an isolated flash flood threat. .DAYS TWO THROUGH SEVEN...Monday Through Saturday The threat for seeing hazardous weather will become low through Tuesday. However...thunderstorms return to the forecast by late Tuesday through Thursday as another storm system moves across the region. While the details remain uncertain this far out in time...there could be some potential for strong to severe thunderstorms for the middle of next week. Refer to the latest forecast in the coming days as the details become more clear. .Spotter Information Statement... Spotter activation is not anticipated at this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 44/62
Special Weather Statement
National Weather Service Little Rock AR
1258 PM CDT Sun Apr 19 2020
ARZ021-191845-
Johnson AR-
1258 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 145
PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altus, or near Ozark, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Hartman...
Woodland... Hinkle...
Devils Knob... Coal Hill...
Hunt... Harmony...
Ozone... Hillcrest in Johnson County...
Union City...
LAT...LON 3556 9370 3573 9346 3573 9341 3553 9325
3540 9366 3540 9368 3539 9371
TIME...MOT...LOC 1757Z 237DEG 22KT 3545 9373
51The Western Arkansas radar (KSRX), 71 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail covered the ground.
Hail up to the size of quarters covered the ground.
Hail up to the size of half dollars was observed at Williams Baptist University.
A 62 mph wind gust was measured at Williams Baptist University.
Dime to quarter size hail was reported in Magazine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882526, 882527, 882528, 882529, 882530, 882531.